Alert archive / Florida / Coastal Flood Statements in 2015
Coastal Flood Statement 9, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Oct 15, 2015, 4:40 PM EDT for Monroe County, Florida. It was in force for 43 hr.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2015, 4:40 PM EDT (20:40 UTC)
- Expired
- Oct 17, 2015, 12:00 PM EDT
- In force
- 43 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1833 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
179 WHUS42 KKEY 152040 CFWKEY COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE KEY WEST FL 440 PM EDT THU OCT 15 2015 FLZ076-160445- /O.CAN.KKEY.CF.Y.0003.000000T0000Z-151015T2200Z/ /O.NEW.KKEY.CF.S.0009.151015T2040Z-151017T1000Z/ MONROE UPPER KEYS- 440 PM EDT THU OCT 15 2015 ...COASTAL FLOOD ADVISORY IS CANCELLED... ...HIGHER THAN NORMAL TIDES WILL STILL PERSIST IN FLORIDA BAY... * COASTAL FLOODING...COASTAL FLOODING WILL PERSIST IN THE UPPER KEYS AT TIME OF HIGH TIDE AGAIN OVERNIGHT AND AGAIN DURING FRIDAY MORNING IN FLORIDA BAY...INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS. WATER LEVELS WILL AVERAGE LESS THAN A FOOT ABOVE THE PREDICTED HIGH TIDES. * TIMING...OBSERVED WATER LEVELS CONTINUE TO SHOW A DOWNWARD TREND DURING THE LAST FEW DAYS. HOWEVER...WATER LEVELS ALONG FLORIDA BAY ARE STILL ELEVATED...REGARDLESS OF THE TIDAL CYCLE FOR AT LEAST ANOTHER DAY OR TWO. MINOR COASTAL FLOODING LIKELY WILL END BY SATURDAY OR SUNDAY...WITH THE ONSET OF STRONGER NORTHEAST TO EAST BREEZES. * IMPACTS...THE PRIMARY HAZARD WILL BE SALTWATER FLOODING OF THE LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... AND SOME DOCKS AND SEAWALLS WILL BE OVER-TOPPED. && $$ FUTTERMAN
3 follow-up statements
035 WHUS42 KKEY 161013 CFWKEY COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE KEY WEST FL 613 AM EDT FRI OCT 16 2015 FLZ076-162100- /O.CON.KKEY.CF.S.0009.000000T0000Z-151017T1000Z/ MONROE UPPER KEYS- 613 AM EDT FRI OCT 16 2015 ...HIGHER THAN NORMAL TIDES WILL STILL PERSIST IN FLORIDA BAY... * COASTAL FLOODING...ISOLATED COASTAL FLOODING WILL PERSIST IN THE UPPER KEYS AT TIME OF HIGH TIDE AGAIN TODAY AND TONIGHT IN FLORIDA BAY...INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS. WATER LEVELS WILL AVERAGE LESS THAN A FOOT ABOVE THE PREDICTED HIGH TIDES. * TIMING...OBSERVED WATER LEVELS CONTINUE TO SHOW A DOWNWARD TREND DURING THE LAST FEW DAYS. HOWEVER...WATER LEVELS ALONG FLORIDA BAY ARE STILL ELEVATED...REGARDLESS OF THE TIDAL CYCLE FOR AT LEAST ANOTHER DAY OR TWO. MINOR AND ISOLATED COASTAL FLOODING LIKELY WILL END THIS UPCOMING WEEKEND...WITH THE ONSET OF STRONGER NORTHEAST TO EAST BREEZES. * IMPACTS...THE PRIMARY HAZARD WILL BE SALTWATER FLOODING OF THE LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW...AND SOME DOCKS AND SEAWALLS WILL BE OVER-TOPPED. && $$ KN
459 WHUS42 KKEY 162100 CFWKEY COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE KEY WEST FL 500 PM EDT FRI OCT 16 2015 FLZ076-171600- /O.EXT.KKEY.CF.S.0009.000000T0000Z-151017T1600Z/ MONROE UPPER KEYS- 500 PM EDT FRI OCT 16 2015 ...MINOR COASTAL FLOODING PERSISTS IN THE UPPER KEYS... * COASTAL FLOODING...COASTAL FLOODING WILL PERSIST WITHIN THE BAYSIDE COMMUNITIES OF THE UPPER KEYS TONIGHT AND SATURDAY MORNING. WATER LEVELS WILL AVERAGE AROUND A FOOT ABOVE THE PREDICTED TIDES. * TIMING...OBSERVED WATER LEVELS CONTINUE TO SHOW A SLOW DOWNWARD TREND...HOWEVER...LEVELS REMAIN ELEVATED ACCORDING TO NDBC GAUGES IN FLORIDA BAY. MINOR COASTAL FLOODING WILL LIKELY ABATE THIS WEEKEND WITH THE ONSET OF STRONGER NORTHEAST TO EAST BREEZES. * IMPACTS...THE PRIMARY HAZARD WILL BE SALTWATER FLOODING OF THE LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... AND SOME DOCKS AND SEAWALLS WILL BE OVER-TOPPED. && $$ CLR
189 WHUS42 KKEY 171629 CFWKEY COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE KEY WEST FL 1229 PM EDT SAT OCT 17 2015 FLZ076-181600- /O.EXP.KKEY.CF.S.0009.000000T0000Z-151017T1600Z/ /O.NEW.KKEY.CF.S.0010.151017T1629Z-151018T1600Z/ MONROE UPPER KEYS- 1229 PM EDT SAT OCT 17 2015 ...MINOR COASTAL FLOODING PERSISTS IN THE UPPER KEYS... * COASTAL FLOODING...COASTAL FLOODING WILL PERSIST WITHIN THE BAYSIDE COMMUNITIES OF THE UPPER KEYS TONIGHT AND SATURDAY MORNING. WATER LEVELS WILL AVERAGE AROUND A FOOT ABOVE THE PREDICTED TIDES. * TIMING...OBSERVED WATER LEVELS CONTINUE TO SHOW A SLOW DOWNWARD TREND...HOWEVER...LEVELS REMAIN ELEVATED ACCORDING TO NDBC GAUGES IN FLORIDA BAY. MINOR COASTAL FLOODING WILL LIKELY ABATE WITH THE ONSET OF STRONGER NORTHEAST TO EAST BREEZES. * IMPACTS...THE PRIMARY HAZARD WILL BE SALTWATER FLOODING OF THE LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... AND SOME DOCKS AND SEAWALLS WILL BE OVER-TOPPED. && $$ FUTTERMAN
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 15, 3:00 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Oct 15, 3:00 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
300 PM EDT THU OCT 15 2015
.DISCUSSION...IN THE MIDDLE AND UPPER LEVELS...(700-200 MB)...LATEST
AVAILABLE IR SATELLITE IMAGERY OVERLAID WITH MODEL STREAMLINE
ANALYSIS AS OF 200 PM DEPICTS AN EXPANSIVE SYNOPTIC SCALE LOW
AMPLITUDE MID AND UPPER TROUGH ACROSS THE BREADTH OF THE EASTERN TWO
THIRDS OF THE CONUS. AN UPPER DISTURBANCE IS STILL AT THE BASE OF
THIS TROUGH OVER THE WESTERN GULF. AN UPPER ANTICYCLONE IS PARKED
OVER THE WESTERN CARIBBEAN BASIN. AT 500 MB...MANY CENTERS OF
PVA(POSITIVE VORTICITY ADVECTION) ARE EMBEDDED WITHIN THE FLOW
UPSTREAM OVER THE GULF OF MEXICO BETWEEN THESE TWO FEATURES.
AT THE SURFACE AND IN THE LOWER TO MIDDLE LEVELS...SURFACE TO 700
MB...THE LATEST IR SATELLITE IMAGERY OVERLAID WITH MARINE AND LAND
SURFACE OBSERVATIONS AS OF 200 PM DEPICT A COLD FRONT PRESENTLY
ORIENTED FROM THE NORTHWEST ATLANTIC OFF OF EASTERN CANADA SOUTHWEST
REACHING SOUTH FLORIDA AND BECOMING A STATIONARY FRONTAL BOUNDARY.
WELL TO THE SOUTH...BROAD LOW PRESSURE TROUGHING EXTENDS FROM THE
WESTERN CARIBBEAN BASIN ACROSS THE YUCATAN TO THE SOUTHWEST GULF. TO
THE NORTH...BUILDING 1020-1025 MB SURFACE RIDGING IS ORIENTED FROM
THE APPALACHIANS TO ALABAMA.
&&
.CURRENTLY...AS OF 200 PM...SKIES ARE PARTLY TO MOSTLY CLOUDY ACROSS
THE KEYS AND ADJOINING WATERS. KEY WEST AND MIAMI RADARS SHOWS
ISOLATED SHOWERS AND THUNDERSTORMS ALONG SEABREEZE BOUNDARIES THAT
HAVE DEVELOPED OVER THE SOUTHERNMOST PORTION OF THE PENINSULA AND
THERE ARE ISOLATED SHOWERS AND A FEW THUNDERSTORMS UPSTREAM EAST OF
MIAMI DADE COUNTY. WINDS ALONG THE REEF ARE NORTHEAST TO EAST AT 10
TO 15 KNOTS. SEVERAL SHIPS IN THE FLORIDA STRAITS HAVE REPORTED
WINDS CLOSE TO 20 KNOTS IN THE FLORIDA STRAITS BUT AN ASCAT MANAGED
AT 15Z TO GET THE WESTERNMOST PORTION OF THE OUTER STRAITS AND
RECORD A SMALL AREA OF 15 TO 20 KNOTS WELL OFFSHORE.
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...INDICATIONS ARE
CONSISTENT WITH A MUCH WETTER PATTERN TO ENSUE FOR THE NEXT COUPLE
OF DAYS...ALONG WITH BREEZY CONDITIONS DEVELOPING BY LATER
TONIGHT...FRIDAY...AND SATURDAY. COMPLICATIONS OF BROAD LOWER
PRESSURE ACROSS THE CARIBBEAN BASIN AND/OR THE SOUTHWESTERN
CARIBBEAN SEA IN COMBINATION WITH A STRONG AUTUMNAL COOL RIDGE
INTENSIFYING TO OUR NORTH WILL ALLOW FOR THESE BREEZY CONDITIONS TO
BECOME WINDY CONDITIONS BY THE SECOND HALF OF THE WEEKEND...AND
CONTINUING INTO THE FIRST HALF OF NEXT WEEK. THE SURFACE FRONTAL
BOUNDARY WILL REMAIN ACROSS THE FLORIDA PENINSULA WHICH WILL ALSO
CONTRIBUTE THE LOWER LEVEL INFLOW AS WELL. AS SUCH MODEL FORECAST
SOUNDINGS ILLUSTRATE EXCEPTIONALLY DEEP MOISTURE IN THE LOWER TO MID
TROPOSPHERE.
STRONGER UPPER JET DYNAMICS GIVEN THE AFOREMENTIONED SYNOPTIC
SCENARIO LAID OUT IN THE DISCUSSION WILL EXIST OVER THE KEYS WILL
REMAIN BETWEEN THE MID AND UPPER TROUGHING OVER MUCH OF THE CONUS
AND THE UPPER ANTICYCLONE OVER THE WESTERN CARIBBEAN. ALL OF THIS
WILL CONTINUE TO PROMPT LIKELY CHANCES FOR SHOWERS..WILL PROMPT HIGH
CHANCES FOR TONIGHT...THEN LIKELY CHANCES FOR SHOWERS BEGINNING
FRIDAY...CONTINUING THROUGH UNTIL SATURDAY NIGHT. AMPLE INSTABILITY
WILL ALLOW FOR ISOLATED CHANCES FOR THUNDERSTORMS...GIVEN SOME
SHEAR...THROUGH THE COLUMN WILL REMAIN NEARLY TYPICALLY TROPICALLY
SATURATED WITH PWAT BETWEEN 2.00 AND 2.25 INCHES THROUGH SATURDAY
NIGHT...AND 1.5 TO 2.00 INCHES SUNDAY AND SUNDAY NIGHT. IT WONT BE
RAINING ALL OF THE TIME...BUT EXPECT NUMEROUS SHOWERS. AGAIN...THE
OTHER STORY WILL BE THE BREEZY TO WINDY CONDITIONS ACROSS THE
ISLANDS AND MARINE DISTRICTS...AND ANY STRONGER SHOWER OR ISOLATED
THUNDERSTORMS WILL BE MOVING FAST ENOUGH TO EASILY PRODUCE A 34 KNOT
OR GREATER WIND GUST.
SOMEWHAT DRIER AIR STILL SEEMS POISED TO REACH THE KEYS BY SUNDAY
NIGHT...MAINLY IN THE MIDDLE LEVELS...BUT MOISTURE AND INSTABILITY
REMAINS DEEP ENOUGH THAT MEDIUM TO HIGH CHANCES FOR SHOWERS AND
ISOLATED THUNDERSTORMS REMAIN IN THE GRIDS. THE STRONGEST WINDS ARE
STILL EXPECTED BY SUNDAY AND MONDAY...WITH WINDY CONDITIONS. THIS
WILL BE DUE TO INDICATIONS OF LOWER PRESSURE MOVING OUT WELL TO OUR
WEST...OUT OF THE WESTERN CARIBBEAN AND/OR SOUTHWESTERN GULF OF
MEXICO. A SURFACE BOUNDARY MAY OOZE THROUGH MONDAY...ALLOWING FOR
DEWPOINTS TO SLIDE INTO THE 60S FOR EARLY NEXT WEEK.
NEVERTHELESS...THE PATTERN STILL LOOKS UNSETTLED BECAUSE THE SURFACE
BOUNDARY APPEARS TO WANT TO REMAIN IN THE NEIGHBORHOOD...TYPICAL AT
THIS TIME OF YEAR. HENCE...PRUDENCE DICTATES MAINTAINENANCE OF LOW
CHANCE FOR SHOWERS.
&&
.MARINE...WINDS AND SEAS WILL INCREASE THIS EVENING IN RESPONSE TO
THE INTENSIFYING RIDGING OVER THE CENTRAL CONUS. A SMALL CRAFT
ADVISORY FOR INCREASING WINDS IS NOW IN PLACE ACROSS THE FLORIDA
STRAITS...AND EXERCISE CAUTION WILL BE INDICATED FOR THE REST OF THE
MARINE DISTRICT FOR TONIGHT EXCEPT FLORIDA BAY...BUT A CAUTIONARY
HEADLINE WILL REMAIN IN PLACE FOR ALL WATERS FOR FRIDAY AND
SATURDAY...WITH ADVISORIES POSSIBLY IN THE STRAITS. BY SUNDAY...SMALL
CRAFT ADVISORIES ARE LIKELY ACROSS ALL WATERS THROUGH THE MIDDLE OF
THE WEEK. STAY TUNED TO THE MARINE FORECAST. PREPARE FOR
DETERIORATING RECREATIONAL BOATING CONDITIONS TONIGHT AND
FRIDAY...BECOMING HAZARDOUS THIS WEEKEND.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL AT EYW AND MTH THIS AFTERNOON AND THIS
EVENING. MVFR OR LOWER CONDITIONS ARE CONCEIVABLE AT EYW AND MTH
AFTER MIDNIGHT TONIGHT. THIS POSSIBILITY IS NOT GREAT ENOUGH TO
INCLUDE IN THE TERMINAL FORECASTS AT THIS TIME. MVFR OR LOWER
CONDITIONS ARE LIKELY AT EYW AND MTH FRIDAY MORNING INTO FRIDAY
AFTERNOON. SUSTAINED NORTHEAST WINDS OF 10 TO 15 KNOTS FROM JUST OFF
THE SURFACE TO ABOUT 3000 FEET WILL INCREASE TO 15 TO 20 KNOTS AFTER
MIDNIGHT TONIGHT.
&&
.CLIMATE...
ON THIS DATE IN FLORIDA KEYS WEATHER HISTORY...IN 1999...CATEGORY 1
HURRICANE IRENE MADE LANDFALL NEAR KEY WEST. SUSTAINED WINDS PEAKED
AT 79 MILES PER HOUR IN THE LOWER KEYS...WITH A MAXIMUM WIND GUST OF
102 MILES PER HOUR MEASURED AT BIG PINE KEY. FLOODING PROMPTED
OFFICIALS TO CLOSE U.S. HIGHWAY 1 FROM MILE MARKER 75 TO KEY WEST.
4.82 INCHES OF RAIN FELL AT KEY WEST INTERNATIONAL AIRPORT...SETTING
THE DAILY RECORD FOR MAXIMUM RAINFALL MEASURED IN KEY WEST ON
OCTOBER 15TH. RAINFALL RECORDS AT KEY WEST DATE BACK TO 1871.
&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST 77 85 77 85 / 50 60 60 60
MARATHON 77 85 77 85 / 50 60 60 60
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT SATURDAY
FOR GMZ052>055-072>075.
&&
PUBLIC/MARINE.........FUTTERMAN
AVIATION/NOWCASTS.....BS
DATA COLLECTION.......VICKERY
VISIT US ON THE WEB AT WEATHER.GOV/KEY
FOLLOW US ON FACEBOOK AND TWITTER AT...
WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWESTHazardous weather outlook, Oct 15, 6:21 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 621 AM EDT THU OCT 15 2015 FLZ076>078-GMZ031>035-042>044-052>055-072>075-161000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND BARNES SOUND- BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND BEYOND 5 FATHOMS- GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL- GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO 5 FATHOMS- HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF- HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT TO THE REEF- HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO THE REEF- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT 20 NM- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL OUT 20 NM- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS OUT 20 NM- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS 20 TO 60 NM OUT- 621 AM EDT THU OCT 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND ADJACENT COASTAL WATERS TODAY AND TONIGHT. THE PRIMARY THUNDERSTORM HAZARD WILL BE LIGHTNING. SPORADIC COASTAL FLOODING WILL OCCUR IN LOW-LYING AREAS OF THE UPPER FLORIDA KEYS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND ADJACENT COASTAL WATERS FRIDAY THROUGH MONDAY NIGHT. THE PRIMARY THUNDERSTORM HAZARD WILL BE LIGHTNING. A SMALL CRAFT ADVISORY LIKELY WILL BE REQUIRED FOR FLORIDA KEYS COASTAL WATERS SUNDAY NIGHT THROUGH WEDNESDAY DUE TO DEVELOPING STRONG NORTHEAST TO EAST BREEZES AND BUILDING SEAS. SPORADIC COASTAL FLOODING LIKELY WILL PERSIST IN LOW-LYING AREAS OF THE UPPER FLORIDA KEYS THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KASPER
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 6:16 AM EDT | Coastal Flood Advisory | KEY | Monroe | 10 hr |
| Oct 15, 4:35 PM EDT | Small Craft Advisory | KEY | 5 hr |
Nearby
Coastal Flood Statements in Florida, 2015Every coastal flood statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.